Maine, 2019

Hail and Damaging Winds in Maine, July 28, 2019

July 28, 2019 · NWS CAR · 4 events in 3 counties and zones

Showers and thunderstorms developed during the afternoon of the 28th in advance of a trof crossing the region. A few of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Showers and thunderstorms developed during the afternoon of the 28th in advance of a trof crossing the region. A few of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 11:01 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 28, 11:01 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1201 PM EDT Sun Jul 28 2019

.SYNOPSIS...
A trof of low pressure will cross the region Today. Weak high
pressure is expected on Monday. A cold front will approach
later Tuesday then cross the region Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 12:00 PM: Have increased prob. for thunder in west. Also
have adjusted temperature and dew points based on latest
observations. No other changes.

Previous Discussion...
Increasing humidity with tstms Today.

Starting to see some fog and stratus development along the
coast as evident of the GOES satl imagery and a few obs such as
Waterville showing vsby down to 1/2 of a mile. Included the
mention of fog through this morning. The fog/stratus is
expected to lift and burn off later this morning due to the
heating. Dewpoints have dropped into the 50s w/the exception of
the Crown and Allagash region as dewpoints were in the lower
60s. Dewpoints will be back on the rise later this morning as
ssw winds kick in ahead of an apchg sfc trof seen on the latest
analysis back across Quebec and Ontario. Temperatures are
forecast to climb into the 80s w/the exception of the coast as
S winds will keep temps down in the 70s.

Showers and tstms to push into western areas later this morning
and then move eastward this afternoon as that trof pushes
eastward. 00Z UA showed a sharp trof associated w/the sfc trof.
Also noted was a 30 kt jetstreak at the 850-700 mb layer across
the Great Lakes and Ontario. The latest run of the RAP model
shows this jetstreak pushing into Maine later this morning and
afternoon. This is supported by the 00Z NAM. Sounding data shows
CAPE 1000+ joules by the afternoon. Lapse rates in the
llvls(0-3km) are forecast to hit 8.0 c/km by the afternoon, but
above that layer, values are not that impressive for strong
updrafts. SSW winds do increase as one moves up through the
column w/25 kts of shear at both 0-3 & 0-6 km. This would be
enough to allow for organized tstm development. Confidence is
not high enough to include enhanced wording attm given the lack
of steep lapse rates at the 850-700 mb layer. However, this is
not saying that a few cells could reach near severe limits with
gusty winds and heavy rainfall, given the shear, CAPE and PWs at
1.5 inches. Storm structure looks to be multicellular w/some
line segments. The last few runs of the HRRR support this
setup. Also, hail is not out of the question w/freezing levels
progged to be 11-12k ft. The areas to see the highest
concentration will be across Aroostook County and down across
the Maine Central Highlands and Penobscot Valley. Daycrew can
assess this further to see if enhanced wording is needed as the
later guidance arrives.

The activity is expected to push to the east and southeast
this evening and weaken as it moves toward the coast. Continued
humid w/some fog developing, especially in the areas that
receive rainfall.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Warm and muggy weather continues into the first part of the
workweek as an upper level ridge continues to build over the
region.

Monday is looking a bit warmer than Sunday with highs generally
in the mid 80s, except not quite so warm near the coast due to
a slight onshore component. A subtle upper level shortwave could
spark isolated to perhaps scattered afternoon storm activity.
Nothing strong or severe expected, and it's possible if the
shortwave is weaker than expected, little or no afternoon
convection could fire.

Good shot at low clouds and fog Monday night, mainly over
Downeast and the waters.

Tuesday a bit warmer still with highs generally in the upper 80s
away from the immediate coast. With the muggy conditions
continuing, expect heat indices to get fairly close to advisory
criteria, though probably not quite there. We are expecting low
90s heat indices and advisory criteria is 95. For Tuesday, a
stronger upper level trough will begin approaching from the
Great Lakes, so onshore flow will be just a bit stronger
Downeast. This will allow the focus for afternoon storms to be
more inland on Tuesday, with a chance of storms mainly over
Northern Maine north/west of the I-95 corridor. Think that the
upper level shortwave will still be far enough west that storms
shouldn't be strong or severe Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday night looks very mild as the upper level shortwave and
surface cold front approach from the west.

Wednesday looks to be the most active shower and thunderstorm
day of the week as a decent upper level trough and surface cold
front approach. Went with likely PoPs as confidence is fairly
high on the timing of the system. Some stronger storms are
possible, but it's too early to include any enhanced wording in
the forecast.

Cold front moves through sometime Wednesday night, and drier air
moves in for Thursday and Friday. Could still be some showers
around on Thursday as the upper trough doesn't move through
until Thursday, lagging behind the surface cold front. Thursday
night through Friday night look dry with temperatures near to
slightly above average. Precipitation chances could return next
weekend, but model agreement falls apart after Friday so low
confidence in the forecast.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions expected early Today w/some patchy fog
along the coast which cold bring brief MVFR for KBHB this
morning. Variable conditions for this afternoon with shower and
tstms. This will allow for periods of MVFR and IFR especially
north of KBHB. Clearing tonight will lead to the potential for
MVFR and IFR w/fog and low cigs.

SHORT TERM:
Monday...Early AM IFR possible near the coast, otherwise VFR
with isolated afternoon storms. Light wind.

Tuesday...AM IFR possible from KBGR to the coast, otherwise mainly
VFR. Isolated to scattered afternoon storms possible over
Northern Maine. Southerly breeze.

Wednesday...Good shot at thunderstorms. Also, AM IFR possible from
KBGR to the coast.

Thursday...VFR.

&&

.MARINE...
NEAR TERM: S winds around 10 kts will continue into tonight. Fog
will be around into tonight with coverage increasing tonight. Seas
will average 2-3 ft w/the development of a swell as periods
increase to 14-15 seconds by late this afternoon. remain below
small craft advisory levels tonight through Sunday.

SHORT TERM: Conditions remaining below small craft levels. Good
shot of marine fog Monday through Wednesday until a cold front
comes through late Wednesday and switches the flow from onshore
to offshore.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Mignone
Hazardous weather outlook, Jul 28, 3:06 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
406 AM EDT Sun Jul 28 2019

MEZ001>006-010-011-015>017-031-032-290815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
406 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-290815-
Coastal Hancock-Coastal Washington-
406 AM EDT Sun Jul 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
406 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 28, 11:44 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
1244 PM EDT Sun Jul 28 2019

MEZ001-281730-
Northwest Aroostook-
1244 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...

At 1243 PM EDT, a strong thunderstorm was located 15 miles northeast
of Saint Pamphile, moving northeast at 45 mph.

Small hail is possible with this storm.

This storm will be near...
  Dickey around 105 PM EDT.
  Allagash Township around 110 PM EDT.

Other locations impacted by this storm include Saint Francis and
Saint John.

Locally rainfall is also occurring with this storm, and may cause
the ponding of water on roadways and possibly localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4726 6905 4724 6903 4720 6895 4721 6894
      4718 6890 4719 6886 4722 6881 4722 6876
      4724 6873 4722 6872 4695 6948 4709 6961
      4713 6956 4739 6905
TIME...MOT...LOC 1643Z 237DEG 37KT 4707 6946

Maloit
Special weather statement, Jul 28, 12:14 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
114 PM EDT Sun Jul 28 2019

MEZ001-002-004-281815-
Northern Piscataquis-Northeast Aroostook-Northwest Aroostook-
114 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PISCATAQUIS
AND CENTRAL AROOSTOOK COUNTIES...

At 114 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Churchill Dam to near Chamberlain
Lake to 8 miles north of Northeast Carry. Movement was northeast at
25 mph.

Small hail is possible with these storms.

These storms will be near...
  Churchill Dam around 120 PM EDT.
  Chesuncook around 145 PM EDT.
  Big Machias Lake and Russel Crossing around 205 PM EDT.
  Telos Lake around 210 PM EDT.
  Baxter State Park around 215 PM EDT.

Locally rainfall is also occurring with this storm, and may cause
the ponding of water on roadways and possibly localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4656 6934 4688 6860 4648 6875 4606 6912
      4594 6960 4597 6968 4598 6969
TIME...MOT...LOC 1714Z 232DEG 22KT 4652 6919 4627 6931 4600 6961

Maloit
Special weather statement, Jul 28, 12:25 PM EST, 1 hour before
Special Weather Statement
National Weather Service Caribou ME
125 PM EDT Sun Jul 28 2019

MEZ002-281815-
Northeast Aroostook-
125 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

At 124 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to near Washburn to near
Ashland. Movement was east at 35 mph.

Winds in excess of 40 mph and small hail are possible with these
storms.

These storms will be near...
  Van Buren around 130 PM EDT.
  Caribou and Limestone around 140 PM EDT.
  Presque Isle around 200 PM EDT.
  Fort Fairfield around 205 PM EDT.

Other locations impacted by these storms include Scopan Mountain,
Chapman, Wade, Squa Pan, Connor, Stockholm, Caswell, Westmanland, Cyr
Plantation and Hamlin.

This includes the following highways...
 US Highway 1 between Presque Isle and Van Buren.
 State Highway 11 between Squapan and Ashland.

Locally rainfall is also occurring with this storm, and may cause
the ponding of water on roadways and possibly localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4720 6795 4711 6789 4707 6779 4658 6779
      4654 6850 4723 6804 4724 6802
TIME...MOT...LOC 1724Z 251DEG 33KT 4718 6798 4676 6811 4662 6834

Maloit
Special weather statement, Jul 28, 12:55 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Caribou ME
155 PM EDT Sun Jul 28 2019

MEZ001-281845-
Northwest Aroostook-
155 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 155 PM EDT, a strong thunderstorm was located 11 miles southwest
of Fort Kent, moving northeast at 25 mph.

Winds in excess of 30 mph and small hail are possible with this
storm.

This storm will be near...
  Fort Kent around 240 PM EDT.
  Frenchville around 245 PM EDT.

Other locations impacted by this storm include Soldier Pond, Saint
Francis, Saint Agatha, Daigle, Saint John and Wallagrass.

This includes the following highways...
 US Highway 1 between Frenchville and Fort Kent.
 State Highway 11 near Fort Kent.

Locally rainfall is also occurring with this storm, and may cause
the ponding of water on roadways and possibly localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4725 6824 4707 6884 4722 6898 4718 6890
      4724 6872 4724 6861 4729 6858 4728 6854
      4730 6851 4730 6847 4728 6846 4729 6838
      4734 6838 4736 6835 4736 6833
TIME...MOT...LOC 1755Z 239DEG 22KT 4719 6882

Maloit
Special weather statement, Jul 28, 1:15 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Caribou ME
215 PM EDT Sun Jul 28 2019

MEZ004>006-010-031-281900-
Southeast Aroostook-Northern Piscataquis-Southern
Piscataquis-Northern Penobscot-Central Piscataquis-
215 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PISCATAQUIS
AND NORTH CENTRAL PENOBSCOT COUNTIES...

At 215 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baxter State Park to 6 miles north
of Greenville to 7 miles north of Bingham. Movement was east at 20
mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

These storms will be near...
  South Branch Pond around 225 PM EDT.
  Kokadjo around 235 PM EDT.
  Kingsbury Plantation around 240 PM EDT.
  Frenchtown around 250 PM EDT.
  White Cap Mountain around 255 PM EDT.
  Monson, Mount Chase and Shin Pond around 300 PM EDT.

Other locations impacted by these storms include Onawa, Parkman,
Barnard, Spencer Bay, Willimantic, Abbot, Bowerbank, Kingsbury, Lily
Bay and Sangerville.

Locally rainfall is also occurring with this storm, and may cause
the ponding of water on roadways and possibly localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4557 6973 4558 6971 4561 6971 4562 6970
      4563 6970 4594 6958 4626 6832 4507 6935
      4505 6950 4504 6950 4503 6952 4502 6952
      4501 6962 4509 6964 4511 6966 4528 6971
      4530 6970 4550 6977
TIME...MOT...LOC 1815Z 261DEG 19KT 4607 6897 4556 6956 4517 6985

Maloit

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 28, 1:25 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.250, -68.600

Power lines were brought down by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 28, 1:35 PM EST
Where
Aroostook County, 2.13 mi NNW of Daigle
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.210, -68.480

A tree was toppled on South Perly Brook Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
July 28, 2:35 PM EST
Where
Piscataquis County, 0.49 mi W of Guilford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.170, -69.390

Trees were toppled on Back Road and Main Road in Abbot by wind gusts estimated at 60 mph. The time is estimated.

Hail, Penobscot

When
July 28, 4:24 PM EST
Where
Penobscot County, 2.07 mi WSW of Spooners Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -69.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843698, 843701, 843692, 843695.